Medindia

X

Link Between Antiepileptic Medications and Vascular Risk

by Sheela Philomena on  November 18, 2011 at 11:16 AM Drug News   - G J E 4
Epileptic patients treated for extended periods with antiepileptic drugs (AEDs) are at an increased risk for developing atherosclerosis, reveals study published in Epilepsia, the journal of the International League Against Epilepsy (ILAE).
 Link Between Antiepileptic Medications and Vascular Risk
Link Between Antiepileptic Medications and Vascular Risk
Advertisement

While the majority of epilepsy patients have good results with treatment, more than 30% of patients continue to have seizures even with AED therapy. In these cases of refractory epilepsy, long-term or lifelong AED therapy is needed. Prolonged treatment can lead to diabetes, thyroid issues, psychiatric problems and adverse drug reactions. Prior studies suggest that older-generation AEDs such as phenytoin, carbamazepine, phenobarbital, and valproic acid may alter metabolic pathways, contributing to increased vascular risks.

Advertisement
Lead author, Dr. Yao-Chung Chuang from Kaohsiung Chang Gung Memorial Hospital in Taiwan, and colleagues compared the long-term impact of different categories of AED monotherapy on atherosclerosis development. The team recruited 160 adult patients with epilepsy who had received AED monotherapy for more than 2 years, along with 60 healthy controls. Ultrasonography was used to measure participants' common carotid artery (CCA) intima media thickness (IMT) -- a measurement used to assess the extent of atherosclerosis.

"Our study found patients with epilepsy who were under long-term monotherpy with phenytoin, carbamazepine and valproic acid displayed significantly increased CCA IMT measurements," said Dr. Chuang. "These altered circulatory markers from prolonged AED therapy may accelerate the atherosclerotic process." Analysis showed that CCA IMT is positively correlated with the duration of AED therapy.

Researchers also investigated specific vascular risk factors associated with the type of AED therapy. Epilepsy patients taking carbamazepine or phenytoin for long periods exhibited increased levels of cholesterol and of the amino acid, total homocysteine (tHcy), and lower levels of folate, all of which increase risk of adverse cardiovascular and cerebrovascular events. Patients who were treated with valproic acid displayed elevated levels of uric acid, tHcy, and thiobarbituric acid reactive substances (TBARS), increasing atherosclerosis risk which the authors believe is based on oxidative mechanisms.

The authors argue that drug choice should be carefully selected for epilepsy patients requiring long-term AED treatment, particularly in elderly or individuals at high-risk of vascular events. Dr. Chuang concluded, "Our findings suggest that newer AEDs, such as lamotrigine, may minimize metabolic disturbances, and therefore reduce the risk of atherosclerosis brought on by long-term AED therapy."

Source: Eurekalert
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All

More News on: